A 38-year-old woman was admitted to the hospital with a chief complaint of shortness of breath for a duration of one week. She had a past history of aortic valve replacement with mitral valve repair seven years previously. She has been on warfarin since her valve surgery.
Her echocardiography showed malfunction of her aortic valve prosthesis with the presence of severe aortic regurgitation and moderate to severe aortic stenosis. Her mean transvalvular gradient was 50mmHg. She was scheduled for left and right heart catheterization for further evaluation before her re-do aortic valve surgery. Her warfarin was stopped two days prior to the procedure with an international normalized ratio (INR) of 1.8 at the time of her cardiac catheterization.
Her catheterization was performed using a 6 French sheath via the right femoral artery. Her procedure was uneventful, with immediate sheath removal post-procedure. However, four hours later she complained of sudden onset of severe abdominal pain associated with hypotension, with a drop of her blood pressure to 80/60mmHg.
On physical exam, a tender mass was palpable in the mid-right lower abdomen. She was started on immediate fluid resuscitation with stabilization of her blood pressure. Emergent abdominal aortography ruled out any vascular damage or leakage (see Figure 1). A computed tomography (CT) scan of her abdomen showed a large hyperdense mass behind the right rectus abdominus muscle (10×8cm; see Figure 2). Her hemoglobin initially dropped from 13 to 10.3gr/dl, but remained stable thereafter without any further intervention.
The modified Seldinger technique for transfemoral catheterization is associated with an overall complication rate of 1–2%.1,2 Small hematomas at the femoral puncture site are relatively common, easily recognized, and usually insignificant.3–7 However, if blood tracks into the loose retroperitoneal fatty tissue, a large silent hematoma or retroperitoneal bleeding may develop, which can be life-threatening.3 CT is the preferred imaging method for evaluating the extent of a retroperitoneal bleeding.4
Rectus sheath hematoma (RSH) is a less recognized complication of transfemoral catheterization.5,6 Due to its rarity, it is often a clinically misdiagnosed cause of abdominal pain.5–7 It is related to bleeding into the rectus sheath from damage to the superior or inferior epigastric arteries or their branches or from direct tear to the rectus muscle. The inferior epigastric artery originates from the external iliac artery and rises from the inguinal ligament to enter the posterior rectus sheath inferiorly.5
While usually a self-limiting entity, RSH can cause significant bleeding leading to hypovolemic shock and mortality. RSH occurs more commonly in females due to their lower abdominal muscle mass compared with men. Anticoagulation is a well-known risk factor for this complication.5,8,9 Coughing, pregnancy, previous abdominal surgery, external trauma, vigorous contraction, and any abdominal wall injections can induce RSH.5 Despite this potential deadly complication of transfemoral puncture, only a few case reports are described in the literature.3,4
The most common symptom is sudden onset of acute abdominal pain, which usually occurs several hours after the procedure. The pain is typically sharp and severe with an associated abdominal mass. Factors predisposing to this complication include multiple traumatic punctures, large sheath size, inadequate post-procedural compression, hypertension, anticoagulation, high puncture site, or puncture of a diseased artery.1,10,11 Aorto-iliac and pelvic arteriography have shown that puncture of the inferior epigastric artery increases the risk for this complication.7
Cherry and Muller reviewed the largest series of patients with RSH at the Mayo clinic over a period of 10 years. They found 126 cases affecting mostly women (64%) with a median age of 73 years. Most patients (69%) were on some form of anticoagulation.10 Although it can be treated conservatively, surgical intervention is recommended in patients with large hematoma and hemodynamic instability.5,9 In our case, high puncture site and high INR were contributing factors to the occurrence of this complication.